New York, 2012

Damaging Winds in New York, September 18, 2012

September 18, 2012 · NWS BUF · 2 events in 2 counties and zones

A line of thunderstorms accompanied a cold front as it crossed the north country. The storms tapped into higher winds aloft and brought down trees and wires across parts of the Jefferson and Lewis counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A line of thunderstorms accompanied a cold front as it crossed the north country. The storms tapped into higher winds aloft and brought down trees and wires across parts of the Jefferson and Lewis counties. Specific damage reports were received from Antwerp and Watson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Sep 18, 2:22 PM EST, 4 minutes earlier.

Area forecast discussion, Sep 18, 2:22 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
322 PM EDT TUE SEP 18 2012

.SYNOPSIS...
COMPLEX LOW PRESSURE OVER THE EASTERN GREAT LAKES AND OHIO VALLEY
WILL LIFT NORTHEASTWARD ACROSS WESTERN NEW YORK AND INTO QUEBEC
THROUGH TODAY. THIS SYSTEM IS BRINGING A WIDESPREAD SOAKING RAINFALL
WITH SOME LOCATIONS PICKING UP OVER AN INCH OF RAIN. FOLLOWING
THE PASSAGE OF THIS LOW...HIGH PRESSURE WILL BUILD ACROSS NEW YORK
STATE TONIGHT AND WEDNESDAY ALONG WITH MUCH COOLER AND DRIER AIR.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A DEEPENING AREA OF LOW PRESSURE IS CENTERED NORTH OF LAKE ERIE LATE
THIS MORNING WITH A COLD FRONT EXTENDED SOUTH ACROSS EASTERN OHIO
AND ALONG THE WESTERN SLOPES OF THE APPALACHIANS. THIS LOW WILL LIFT
NORTHEAST ACROSS WESTERN NEW YORK AND INTO QUEBEC BY THIS
EVENING...BEFORE ACCELERATING OFF TOWARD LABRADOR TONIGHT. ALOFT...A
RATHER SHARP UPPER LEVEL TROUGH WITH AN AMPLIFIED 65KT 500MB JET
STREAM PATTERN IS DIGGING ACROSS THE UPPER GREAT LAKES INTO THE OHIO
RIVER VALLEY AND WILL SLIDE EAST INTO THE LOWER LAKES THROUGH
TONIGHT.

THE SYSTEM IS ACCOMPANIED BY A RICH SUPPLY OF GULF MOISTURE BEING
TRANSPORTED NORTH ALONG THE EASTERN EDGE OF THE UPPER TROUGH AS
OBSERVED ON RECENT WATER VAPOR IMAGERY. PRECIPITABLE WATER VALUES
ARE RANGING BETWEEN 1.5 AND 2 INCHES PER 14Z SPC MESOANALYSIS
GRAPHICS. PLENTY OF FORCING MECHANISMS...STRONGEST BEING THE DEEP
TROUGH ACROSS THE GREAT LAKES AND OHIO VALLEY...ARE IN PLACE TO
STRONGLY LIFT THIS MOISTURE. OTHERS INCLUDE EXCELLENT LOW LEVEL
CONVERGENCE IN THE VICINITY OF THE SURFACE LOW AND COLD FRONT
AND AT THE NOSE OF AN 80 KT 850MB LOW LEVEL JET. ALL OF THIS
MOISTURE AND LIFT WILL CONTINUE RAINFALL THIS AFTERNOON...SOME OF
WHICH WILL BE HEAVY AT TIMES. SOME WEAK ELEVATED INSTABILITY WILL
ALSO BE PRESENT ALOFT...AND THIS WILL ALSO ALLOW FOR THE POSSIBILITY
OF SOME ISOLATED EMBEDDED THUNDERSTORMS MAINLY WELL SOUTH AND EAST
OF THE LOW IN THE WARM SECTOR AND POSSIBLE ALONG THE COLD FRONT.

IN TERMS OF POTENTIAL RAINFALL AMOUNTS...THE BEST OVERALL LIFT AND
RICHEST MOISTURE WILL BE SUPERIMPOSED ACROSS AREAS FROM THE GENESEE
VALLEY EASTWARD...WHERE A CONSENSUS OF 00Z MODELS AND HPC SUGGESTS
THE POTENTIAL FOR AS MUCH AS 1 TO 2 INCHES OF RAINFALL. MEANWHILE
WEST OF THIS AXIS...SOMEWHAT LESSER BASIN AVERAGE RAINFALL AMOUNTS
OF A HALF INCH TO AN INCH APPEAR TO BE MORE LIKELY. GIVEN THE VERY
DRY ANTECEDENT CONDITIONS...THESE RAINFALL AMOUNTS WILL BE UNLIKELY
TO CAUSE ANY REAL FLOODING CONCERNS ACROSS LARGE AREAS OR ALONG OUR
LARGER CREEKS AND RIVERS...WITH ANY ISSUES LIKELY REMAINING CONFINED
TO LOCALIZED AREAS ALONG SMALLER STREAMS AND LOW LYING/OTHER AREAS
OF POOR DRAINAGE. WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL WITHIN
THE HWO...AS WELL AS INCLUDE A MENTION OF LOCALLY HEAVY RAIN WITHIN
THE GRIDS AND WORDED FORECAST.

WITH REGARD TO THE TIMING THE END OF RAIN...EXPECT THE STEADIEST
RAINS TO QUICKLY TAPER OFF FROM WEST TO EAST BETWEEN LATE THIS
AFTERNOON AND THIS EVENING WITH THE PASSAGE OF THE TRAILING COLD
FRONT... WITH THE BACK EDGE OF THE PRECIP EXITING OUR EASTERN ZONES
ALTOGETHER BETWEEN 03Z AND 06Z TONIGHT.

ALONG WITH THE HEAVY RAINFALL...THE OTHER MAIN FORECAST CONCERN FOR
TODAY WILL BE THE POTENTIAL FOR SOME STRONG WIND GUSTS...MAINLY
ACROSS CENTRAL NEW YORK AND EAST OF LAKE ONTARIO. A POWERFUL 80KT
SOUTHERLY 850MB JET WILL SLIDE NORTHEASTWARD ACROSS THE EASTERN
FINGER LAKES AND NORTH COUNTRY...WITH 925 MB WINDS CORRESPONDINGLY
INCREASING TO BETWEEN 40 AND 50 KTS. WHILE THERMAL PROFILES ARE
RELATIVELY STABLE AND SHOULD PREVENT THESE WINDS FROM MIXING DOWN TO
THE SURFACE IN MOST LOCATIONS THE HIGHER TERRAIN OF THE NORTH
COUNTRY COULD STILL SEE SOME WIND GUSTS TO ADVISORY CRITERIA. THIS
WOULD BE PARTICULARLY THE TUG HILL PLATEAU AND WESTERN ADIRONDACK
FOOTHILLS OF LEWIS COUNTY. FOR THIS REASON...A WIND ADVISORY IS IN
EFFECT FOR LEWIS COUNTY THIS AFTERNOON AND EARLY THIS EVENING.

IN THE WAKE OF THE COLD FRONT...A WEST-NORTHWESTERLY FLOW OF MUCH
COOLER AIR WILL THEN FLOOD ACROSS THE REGION TONIGHT...WITH 850
MB TEMPS PLUNGING TO BETWEEN 0C AND +2C BY WEDNESDAY MORNING. WITH
LAKE SURFACE TEMPS STILL RUNNING AROUND 21C...THIS WILL BE PLENTY
COLD ENOUGH TO SET OFF A LAKE RESPONSE...HOWEVER MOISTURE WILL ONCE
AGAIN BE A BIG LIMITING FACTOR THANKS TO PLENTIFUL DRY AIR AND
SUBSIDENCE ADVECTING IN BEHIND THE DEPARTING LOW/COLD FRONT. WITH
THE BULK OF ANY MOISTURE CONFINED TO 5-6 KFT OR BELOW...WILL ONLY
INDICATE SOME LINGERING LOWER-END CHANCE POPS EAST-SOUTHEAST OF THE
LAKES TONIGHT...WITH THE REMAINDER OF THE AREA JUST EXPERIENCING
MAINLY DRY CONDITIONS ALONG WITH GRADUALLY DIMINISHING AMOUNTS OF
CLOUD COVER. GIVEN THE STRONG COLD AIR ADVECTION FOLLOWING THE
LOW...EXPECT A SHARP COOL DOWN FROM TODAY'S HIGHS IN THE MID 60S TO
LOWER 70S...WITH MOST LOCATIONS SEEING OVERNIGHT LOWS FALLING TO THE
MID TO UPPER 40S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
THE SURFACE RIDGE WILL SHIFT EAST OF THE AREA AT THE START OF THE
PERIOD. THIS WILL ENSURE A STRENGTHENING WARM AIR ADVECTION
PATTERN...COMPLETELY SHUTTING DOWN ANY LINGER LAKE RESPONSE. THE
ABUNDANT RADIATIONAL COOLING AND VERY COOL AIRMASS IN PLACE WILL
ALLOW OVERNIGHT TEMPERATURES TO TUMBLE INTO THE UPPER 30S AND LOWER
40S. WHILE SOME LOCATIONS WILL FALL INTO THE MIDDLE 30S...WINDS
SHOULD STAY UP ENOUGH WITH THE PRESSURE GRADIENT TO PREVENT MUCH IN
THE WAY OF FROST FROM FORMING...ALTHOUGH A FEW SHELTERED VALLEYS
COULD SEE SOME PATCHY FROST. WE COULD EVEN SEE TEMPERATURES RISE A
BIT TOWARD MORNING...ESPECIALLY IN THE WEST.

UPPER LEVEL TROUGH POSITIONING ITSELF TO OUR WEST ACROSS THE UPPER
GREAT LAKES WILL RESULT IN A BROAD SOUTHWESTERLY FLOW ESTABLISHING
ITSELF ACROSS OUR AREA THURSDAY...AS THE RIDGE ONLY SLOWLY NUDGED TO
THE EAST. THIS SHOULD RESULT IN A FAIR WEATHER DAY WITH ONLY A
GRADUAL INCREASE IN CLOUDINESS AHEAD OF THE WEAKENING UPSTREAM
FRONTAL ZONE.

THE ORIENTATION OF THE UPPER LEVEL JET WOULD SUGGEST THAT THE FRONT
WILL GET HUNG UP JUST TO OUR WEST...AS NEARLY ALL UPPER LEVEL
SUPPORT AND UPWARD VERTICAL MOTION FIELDS REMAIN NORTH AND WEST OF
THE AREA...SUGGESTING A COMPLETE WASHOUT OF THE FRONT ALLOWING FOR A
CONTINUATION OF A DRY FORECAST FOR THURSDAY NIGHT.

WE SHOULD BE ABLE TO SALVAGE ANOTHER DAY ON FRIDAY AS NEW SHORT WAVE
ENERGY SHARPENS THE UPSTREAM UPPER TROUGH OVER THE GREAT LAKES. A
CONTINUATION OF BROAD SOUTHWEST FLOW WILL SEND SUMMER-LIKE WARMTH
OUR WAY WITH HIGHS MAINLY IN THE MID TO UPPER 70S.

DETERIORATING CONDITIONS CAN THEN BE EXPECTED AS WE HEAD INTO THE
WEEKEND AS A FRONTAL BOUNDARY WILL MAKE ITS WAY ACROSS SOUTHERN
ONTARIO AND LAKE ERIE DURING THE COURSE OF FRIDAY NIGHT. SHOWERS
ALONG AND AHEAD OF THIS FRONT WILL MOVE ACROSS OUR REGION IN THE
PROCESS...STARTING OFF WHAT SHOULD BE A RATHER UNSETTLED WEEKEND.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LATEST MEDIUM RANGE MODELS AND ENSEMBLE GUIDANCE CONTINUING TO
INSIST THAT A LONG WAVE TROUGH WILL BECOME ESTABLISHED ACROSS THE
GREAT LAKES AND EASTERN CONUS...LASTING INTO THE EARLY PART OF NEXT
WEEK. THIS WILL LEAD TO A PERIOD OF COOL AND UNSETTLED WEATHER AS
SHORTWAVE ROTATE THROUGH THE FLOW. GFS AND ECMWF VARY ON THE DETAILS
BUT THE CONSENSUS IS TO DRIVE THE MOST SIGNIFICANT SHORT WAVE
THROUGH THE AREA VERY EARLY IN THE PERIOD. OVER-LAKE INSTABILITY
LOOKS TO PEAK LATE SATURDAY AND SUNDAY BEHIND THE SHORT WAVE AND
ASSOCIATED COLD FRONT. THIS SHOULD PROMOTE A HEALTHY LAKE RESPONSE
IN A GENERAL WEST-NORTHWEST FLOW REGIME. DEVELOPING SUBSIDENCE AND
INFLUX OF DRIER AIR WILL DIMINISH THE LAKE ACTIVITY MONDAY...AS
HEIGHTS BEGINS TO REBOUND AND WARM AIR ADVECTION DEVELOPS ALONG WITH
AN INFLUX OF DRIER AIR AS THE WITH SURFACE RIDGING OVER THE UPPER
OHIO VALLEY NOSES INTO WESTERN NEW YORK. THE HIGH LOOKS TO SETTLE
SOUTH OF THE AREA BY TUESDAY. DEVELOPING ZONAL FLOW ALOFT WILL
PROMOTE A HEALTHY WARM AIR ADVECTION PATTERN. MODELS HINTING AT A
WEAK WARM FRONT LIFTING ACROSS THE AREA WHICH MAY BE ABLE TO
GENERATE A FEW SHOWERS BY LATE IN THE DAY. THE OVERALL PATTERN WOULD
SUGGEST BELOW NORMAL TEMPERATURES THROUGH THE PERIOD WITH THE
COOLEST NUMBERS OVER THE WEEKEND...WITH A POTENTIAL FOR ABOVE NORMAL
TEMPERATURES BY TUESDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
LOW PRESSURE CENTERED JUST WEST OF LAKE ONTARIO WILL MOVE TO THE
NORTHEAST AND DRAG A COLD FRONT ACROSS WESTERN AND CENTRAL NEW YORK
THIS AFTERNOON. WHILE THE STEADIEST RAIN HAS SHIFTED INTO EASTERN
NEW YORK STATE...NARROW BANDS OF CONVECTIVE SHOWERS WILL STILL
IMPACT THE AREA...WITH LOCATIONS EAST OF LAKE ONTARIO HAVING THE
BEST CHANCE OF SEEING SOME STRONG WIND GUSTS.

AHEAD OF THE FRONT...MAINLY VFR CONDITIONS WILL PREVAIL...EXCEPT
ACROSS THE SOUTHERN TIER WHERE MVFR CIGS WILL BE MORE
COMMON...ALTHOUGH MVFR CIGS/VSBYS ARE POSSIBLE WITH ANY PASSING
SHOWERS. LOW LEVEL MOISTURE LINGERING BEHIND THE FRONT WILL CAUSE
MVFR CIGS TO BECOME MORE WIDESPREAD DURING THE LATE AFTERNOON INTO
THE FIRST PART OF THE EVENING.

TONIGHT...ANY LINGERING SYNOPTIC-SCALE SHOWERS WILL TAPER OFF FROM
WEST TO EAST DURING THE EVENING AS HIGH PRESSURE AND MUCH DRIER AIR
BEGIN TO BUILD NORTHEAST FROM THE OHIO VALLEY...THOUGH SOME
SCATTERED LAKE EFFECT RAIN SHOWERS MAY CONTINUE EAST-SOUTHEAST OF
THE LAKES GIVEN THE ARRIVAL OF MUCH COOLER AIR ALOFT. IN
GENERAL...EXPECT SLOWLY IMPROVING CONDITIONS UNDER THE BUILDING
RIDGE...WITH VSBYS IMPROVING BACK TO VFR AND CIGS TO MVFR/VFR.

LLWS WILL IMPACT KART UNTIL THE POTENT LOW LEVEL JET SHIFTS INTO THE
EASTERN PART OF THE STATE BY MID AFTERNOON.

HIGH PRESSURE RIDGING NORTH FROM THE OHIO VALLEY WILL BRING MAINLY
VFR CONDITIONS ON WEDNESDAY.

OUTLOOK...
THURSDAY AND FRIDAY...MAINLY VFR.
SATURDAY AND SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS.

&&

.MARINE...
DEEPENING LOW PRESSURE NORTH OF LAKE ERIE WITH SOUTHWARD EXTENDING
COLD FRONT WILL LIFT NORTHEASTWARD ACROSS WESTERN NEW YORK AND INTO
SOUTHERN QUEBEC BY THIS EVENING...BEFORE RAPIDLY EJECTING NORTH TO
LABRADOR TONIGHT.

INCREASING SOUTHERLY WINDS OUT AHEAD OF THE LOW ARE ALREADY
PRODUCING WINDS AND WAVES NEAR OR AT ADVISORY CRITERIA ACROSS THE
EASTERN THIRD OF LAKE ONTARIO. FOLLOWING THE PASSAGE OF THE LOW AND
ITS ASSOCIATED COLD FRONT THIS AFTERNOON AND THIS EVENING...WINDS
WILL RAPIDLY SHIFT TO WESTERLY/WEST-NORTHWESTERLY AND FRESHEN...
BRINGING MORE WIDESPREAD ADVISORY-LEVEL WINDS AND WAVES ACROSS LAKES
ERIE AND ONTARIO. FOR THESE REASONS...SMALL CRAFT ADVISORIES ARE IN
EFFECT AS OUTLINED BELOW.

WIND AND WAVES WILL THEN SUBSIDE ON WEDNESDAY AS HIGH PRESSURE
RIDGES NORTHEAST FROM THE OHIO VALLEY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR LEZ040-041.
         SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR
         LOZ043.
         SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR LOZ042.
         SMALL CRAFT ADVISORY UNTIL 2 PM EDT WEDNESDAY FOR LOZ044-
         045.

&&

SYNOPSIS...JJR/SMITH
NEAR TERM...JJR/SMITH
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...TJP
MARINE...JJR/SMITH
Hazardous weather outlook, Sep 18, 4:13 AM EST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
513 AM EDT TUE SEP 18 2012

NYZ001>005-010>014-019>021-085-190915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-NORTHERN ERIE-GENESEE-
WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
513 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE LIFTING OUT OF THE UPPER OHIO VALLEY WILL PRODUCE A
SOAKING RAIN ACROSS THE REGION TODAY WITH MOST AREAS FORECAST TO
RECEIVE AN AVERAGE OF AN INCH OF RAIN BY THIS EVENING. SLIGHTLY
HIGHER AMOUNTS WILL BE POSSIBLE OVER THE SOUTHERN TIER AND FINGER
LAKES REGIONS WHERE THE RAIN COULD BE HEAVY AT TIMES.

GIVEN THE VERY DRY CONDITIONS WE HAVE EXPERIENCED THIS SUMMER...
SUCH RAINFALL WILL BE LARGELY BENEFICIAL AND UNLIKELY TO CAUSE
FLOODING OF LARGER CREEKS AND RIVERS...THOUGH IT COULD STILL LEAD
TO LOCALIZED FLOODING ALONG SMALLER STREAMS AND IN LOW LYING OR
OTHER AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006-007-190915-
OSWEGO-JEFFERSON-
513 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

LOW PRESSURE LIFTING OUT OF THE UPPER OHIO VALLEY WILL PRODUCE A
SOAKING RAIN ACROSS THE REGION TODAY WITH MOST SITES FORECAST TO
RECEIVE AN INCH...TO AN INCH AND A HALF OF RAIN THROUGH EARLY
TONIGHT.

GIVEN THE VERY DRY CONDITIONS WE HAVE EXPERIENCED THIS SUMMER...
SUCH RAINFALL SHOULD BE LARGELY BENEFICIAL AND UNLIKELY TO CAUSE
FLOODING OF LARGER CREEKS AND RIVERS. HOWEVER...THE MODERATE TO
OCCASIONALLY HEAVY RAIN COULD STILL LEAD TO LOCALIZED FLOODING
ALONG SMALLER STREAMS AND IN LOW LYING OR OTHER AREAS OF POOR
DRAINAGE.

IT WILL ALSO BE RATHER WINDY AT TIMES THIS AFTERNOON WITH WIND
GUSTS APPROACHING 40 MPH ACROSS THE TUG HILL PLATEAU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ008-190915-
LEWIS-
513 AM EDT TUE SEP 18 2012

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

LOW PRESSURE LIFTING OUT OF THE UPPER OHIO VALLEY WILL ALSO PRODUCE
A SOAKING RAIN TODAY WITH MOST SITES FORECAST TO RECEIVE AN
INCH...TO AN INCH AND A HALF OF RAIN THROUGH EARLY TONIGHT.

GIVEN THE VERY DRY CONDITIONS WE HAVE EXPERIENCED THIS SUMMER...
SUCH RAINFALL SHOULD BE LARGELY BENEFICIAL AND UNLIKELY TO CAUSE
FLOODING OF LARGER CREEKS AND RIVERS. HOWEVER...THE MODERATE TO
OCCASIONALLY HEAVY RAIN COULD STILL LEAD TO LOCALIZED FLOODING
ALONG SMALLER STREAMS AND IN LOW LYING OR OTHER AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
513 AM EDT TUE SEP 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

RSH

In the hours before

Special weather statement, Sep 18, 11:50 AM EST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1250 PM EDT TUE SEP 18 2012

NYZ004>008-181745-
CAYUGA NY-JEFFERSON NY-LEWIS NY-OSWEGO NY-WAYNE NY-
1250 PM EDT TUE SEP 18 2012

...LINE OF SHOWERS WITH GUSTY WINDS MOVING INTO THE AREA...

* AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SHOWERS EXTENDING ALONG A LINE EXTENDING FROM 13 MILES
  WEST OF OSWEGO TO CLYDE...AND MOVING EAST AT 40 MPH. WIND GUSTS UP
  TO 50 MPH ARE POSSIBLE AS THIS LINE OF SHOWERS CROSSES THE AREA.

* SOME LOCATIONS AFFECTED BY THE STRONG WINDS MAY INCLUDE...
  OSWEGO...
  FULTON...

LAT...LON 4347 7578 4346 7582 4333 7588 4328 7586
      4315 7589 4319 7608 4326 7620 4320 7622
      4320 7629 4322 7631 4322 7647 4305 7649
      4305 7697 4330 7691 4335 7670 4343 7663
      4353 7642 4354 7623 4380 7624 4384 7566

TJP
Special weather statement, Sep 18, 12:47 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
147 PM EDT TUE SEP 18 2012

NYZ005>008-181845-
CAYUGA NY-JEFFERSON NY-LEWIS NY-OSWEGO NY-
147 PM EDT TUE SEP 18 2012

...LINE OF SHOWERS WITH GUSTY WINDS MOVING ACROSS THE AREA...

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SHOWERS EXTENDING FROM ABOUT 10 MILES NORTH OF NINE MILE
  POINT TO PHOENIX...AND MOVING EAST AT 25 MPH. ISOLATED WIND GUSTS
  UP TO 50 MPH ARE POSSIBLE WITH THIS LINE OF SHOWERS.

* SOME LOCATIONS AFFECTED BY THE STRONG WINDS MAY INCLUDE...
  NEW HAVEN...
  PALERMO AND PHOENIX...
  MEXICO...
  ELLISBURG AND SAND RIDGE...
  PULASKI...
  LACONA AND MANNSVILLE...
  LORRAINE AND LOWER SOUTH BAY...
  WORTH AND CONSTANTIA...

LAT...LON 4346 7570 4346 7582 4333 7588 4332 7585
      4315 7588 4319 7608 4326 7620 4320 7622
      4320 7629 4322 7631 4322 7647 4315 7647
      4315 7652 4351 7647 4354 7640 4354 7624
      4358 7621 4379 7623 4385 7566

TJP

The radar

The Ft Drum radar (KTYX), 50 km away, was scanning. The volume nearest the first event began at 19:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 18, 2:26 PM EST
Where
Jefferson County, 0.5 mi E of Antwerp
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
44.200, -75.610

Law enforcement reported trees and wires down.

Thunderstorm Wind, Lewis

When
September 18, 2:36 PM EST
Where
Lewis County, 1 mi W of Beaches Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
43.780, -75.440

Law enforcement reported trees and wires down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414915, 414916.